Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 82, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2018, 3:44 PM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2018, 3:44 PM MST (22:44 UTC)
- Expired
- Sep 19, 2018, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 163 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:03 PM MST | FLASH FLOOD | 6 Ssw Vicksburg Junctio, AZ | VICKSBURG RD AT MILE POST 1.5 WAS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WGUS55 KPSR 192244 FFWPSR AZC012-200145- /O.NEW.KPSR.FF.W.0082.180919T2244Z-180920T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 344 PM MST WED SEP 19 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... East central La Paz County in west central Arizona... * Until 645 PM MST. * At 344 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. * This includes the following highways... AZ Interstate 10 between mile markers 41 and 58. US Highway 60 between mile markers 42 and 64. AZ Route 72 between mile markers 45 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383 $$ Rogers
3 follow-up statements
660 WGUS75 KPSR 192318 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 418 PM MST WED SEP 19 2018 AZC012-200145- /O.CON.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 418 PM MST WED SEP 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EAST CENTRAL LA PAZ COUNTY... At 417 PM MST, Doppler radar indicated thunderstorms producing heavy rain across parts of the warned area, especially south of Interstate 10. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. This includes the following highways... AZ Interstate 10 between mile markers 41 and 58. US Highway 60 between mile markers 42 and 64. AZ Route 72 between mile markers 45 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383 $$ Rogers
309 WGUS75 KPSR 200008 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 508 PM MST WED SEP 19 2018 AZC012-200145- /O.CON.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 508 PM MST WED SEP 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR EAST CENTRAL LA PAZ COUNTY... At 506 PM MST, Doppler radar indicated thunderstorms have weakened but light rain continuing across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected. Some locations that will experience flooding include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. This includes the following highways... AZ Interstate 10 between mile markers 41 and 58. US Highway 60 between mile markers 42 and 64. AZ Route 72 between mile markers 45 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383 $$ Rogers
894 WGUS75 KPSR 200145 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 645 PM MST WED SEP 19 2018 AZC012-200155- /O.EXP.KPSR.FF.W.0082.000000T0000Z-180920T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 645 PM MST WED SEP 19 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ COUNTY HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3386 11349 3348 11356 3350 11386 3374 11383 $$ Rogers
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:30 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 19, 2:30 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Wed Sep 19 2018
...Updated Aviation and Fire Weather...
.SYNOPSIS...
Showers and a few thunderstorms will persist across mainly the
eastern half of Arizona through tonight. For Thursday and into
next week, the region can expect dry weather. Temperatures will be
near normal Thursday then remain above normal into the middle of
next week.
&&
.DISCUSSION...
Very moist airmass resides over most of our CWA this morning. The
19.12Z KPSR sounding had a PWAT of 1.85" which is at record levels
for the back half of September. Not surprising, the sounding
exhibited a moist adiabatic profile above 700 mb. MRMS and
GOES-17 data depict the players we've been watching on the move
this morning. Furthest south, a tropical depression remains with
convection flaring up. That is all feeding the moisture plume that
extends northward into Arizona, and another weak low embedded
toward the north end of the GoC. Swinging into CA/NV, a pronounced
trough with enhanced southwesterly flow and much drier air. The
19.12Z KVEF sounding had just 0.3" of PWAT. Thus we have a
convergence air of moist flow, oriented SSW to NNE broadly from
Ajo to Phoenix to Flagstaff.
The radar and satellite depiction so far today has generally
played out as expected, though certainly more stratiform than
expected. Deep but weak isentropic lift in the very moist
environment is yielding a fairly solid rain shield at this point
in central Arizona. Further to the south where the FFA is broadly
in effect, there is a little more sunshine and cyclonic rotation
noted, thus heavier rain is still likely there with more
instability.
Expect given trends to continue into the evening hours, with
precip intensity increasing south/east of Phoenix with a gradual
west-to-east translation of the precipitation. By early Thursday
morning, everything should be fairly wrapped up.
Much drier air will be working in Thursday from west-to-east and
top-to-bottom. Most areas, from the Imperial Valley through
Phoenix and into the Globe area, should wake to still humid and
muggy morning. As the boundary layer warms and mixes through the
day though, dew points should drop markedly. Temperatures will end
up being near normal under abundant sunshine.
For the weekend and into next week, ridging with above normal
heights will persist across the Southwest CONUS yielding dry and
warm weather. A weak trough moving through the PacNW may briefly
suppress the ridge Sun/Mon, resulting in very modest cooling.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Light to moderate rain and visibilities nearing 6 miles with
obscuration of distant mountains will begin to clear by late
afternoon and only a few lingering showers in the vicinity through
the evening. Confidence is good that winds will shift to an easterly
heading with the end of the rain by early evening. Otherwise, Winds
may shift to a westerly direction shortly after sunrise Thursday
while some lower sct deck could briefly result in partial mountain
obscuration through the morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Very minimal aviation concerns through Thursday afternoon as
thunderstorm activity should remain east of terminal locations.
Winds will favor a southerly direction through tonight and could
obtain gusts up to 20kt through tonight before becoming lighter and
more variable Thursday morning. A very remote chance exists for
ground fog and lower visibilities to develop at KIPL around sunrise,
but chances do not dictate any mention in the TAF package.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will rebound over the weekend and climb several degrees
above seasonal normals next week. A pronounced drying trend will
exist with little to no chance of showers or storms. Minimum
humidity levels in a 15-30% range over the weekend fall more solidly
into the teens next week with some readings into the single digits
over far southeast California by Monday. Overnight recovery will
vary widely from fair to excellent. Winds will remain mostly light
and quite typical for late summer/early autumn.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ548>555-
558>563.
CA...None.
&&
DISCUSSION...Iniguez
AVIATION...MO
FIRE WEATHER...MO/CBIn the hours before
Local storm report, Sep 19, 12:56 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 2 E CASA GRANDE 32.88N 111.71W
09/19/2018 M0.75 INCH PINAL AZ TRAINED SPOTTER
OCCURRED IN 30 MINUTES.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:47 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Sep 19, 1:59 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Sep 19, 2:39 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 51 min |
| Sep 19, 3:02 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 19, 3:45 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Sep 19, 4:40 PM MST | Areal Flood Advisory | PSR | Gila | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.